Wisconsin, 2002

Hail and Damaging Winds in Wisconsin, July 21, 2002

July 21, 2002 · NWS GRB · 12 events in 8 counties and zones

A cold front moved into a hot, humid and unstable airmass across Wisconsin leading to the development of severe thunderstorms in the central and north central parts of the state. High winds tore the roof off a warehouse in Wausau, otherwise damage from the storms consisted mainly of downed trees and powers lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A cold front moved into a hot, humid and unstable airmass across Wisconsin leading to the development of severe thunderstorms in the central and north central parts of the state. High winds tore the roof off a warehouse in Wausau, otherwise damage from the storms consisted mainly of downed trees and powers lines. As of noon the next day there were still 2,200 customers without power in north central Wisconsin according to a press release from a utility company. As many as 7,500 customers lost power at some time during the storms.New record high temperatures were set at Appleton (Outagamie co.) 99 degrees; Antigo (Langlade co.), Sturgeon Bay (Door co.) and Manitowoc (Manitowoc co.) 97 degrees and at Green Bay (Brown co.) 96 degrees. Wausau tied its record high of 95 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 21, 4:15 AM CST, 10 hours 27 minutes earlier.

Area forecast discussion, Jul 21, 4:15 AM CST, 10 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
515 AM CDT SUN JUL 21 2002

FORECAST CONCERNS INCLUDE ONGOING RAIN EVENT...AND CHANCES FOR LATER
TODAY/TONIGHT.

08Z SURFACE ANAL SHOWS LOW PRESSURE OVER WEST-CENTRAL MN WITH WARM FRONT
EXTENDING TO THE EAST OVER CENTRAL WI TO JUST NORTH OF GRB. COLD FRONT
EXTENDS SOUTH THROUGH THE EASTERN DAKOTAS. WIND AND HEAVY RAIN EVENT
ONGOING OVER NORTHERN COUNTIES WITH RADAR INDICATING TOTALS OF 1 TO 2
INCHES HAVE FALLEN IN SHORT TIME. REPORTS OF 40 TO 50 MPH WINDS WITH
TREES DOWN HAVE BEEN RECEIVED FROM AREA SPOTTERS.

MODELS HAVE DIVERGED SOME ON THIS RUN WITH AVN SHOWING FASTER...DEEPER
SOLUTION THAN ETA.  ETA IS MORE CONSISTENT WITH EARLIER RUNS...THOUGH
HAS SHOWN SLIGHTLY SLOWER MOVEMENT WITH FRONTAL PASSAGE.  NEITHER MODEL
DOING WELL WITH QPF FIELDS.  HAVE BASED FORECAST ON ETA AND CURRENT SAT
TRENDS.

DURING THIS PERIOD WESTERLY FLOW REGIME TO GIVE WAY AS RIDGE IN THE WEST
BECOMES RE-ESTABLISHED PUTTING STATE BACK INTO COOLER NORTHWEST FLOW
REGIME. COLD FRONT EXPECTED TO PUSH INTO NORTHWEST ZONES LATE IN THE
DAY...THROUGH GREEN BAY DURING THE EARLY MORNING HOURS MONDAY. AFTER
PASSAGE OF CURRENT MCS...EXPECT NEXT ROUND OF PCPN TO BE ASSOCIATED WITH
PASSAGE OF COLD FRONT. MID LEVELS PRETTY WELL CAPPED WITH 700 TEMPS AT
10-12C. RRQ OF JET EJECTING OUT TO THE NORTHEAST TO PROVIDE GOOD LIFT
LATE TODAY...TONIGHT AND WITH PWS AOA 2 INCHES...HEAVY RAIN EVENT
LIKELY. HAVE PUT MENTION OF HEAVY RAIN IN ZONES. ENTIRE CWA IN SLIGHT
RISK FOR SEVERE WITH VERY MOIST AIR OVER CWA AS DEW POINTS IN THE MID
70S PUSHING NORTH THROUGH CWA. SIG SHEAR AND INSTABILITY WITH CAPES NEAR
3K...WILL LIKELY LEAD TO DEVELOPMENT OF A FEW SUPERCELLS OVER AREA THIS
EVENING.

AFTER FRONTAL PASSAGE PUSHES THROUGH...CANADIAN HIGH PRESSURE TO DROP
SOUTH OVER STATE FOR COOLER AND LESS HUMID CONDITIONS THROUGH MID WEEK.

WITH CLOUDS FROM MORNING CONVECTION...HAVE STAYED WITH COOLER ETA TEMPS
PER PREVIOUS PACKAGE.  EXPECT HEAT INDICES AOA 100 IN SOUTHERN ZONES.

NO CHANGES MADE TO EXTENDED.

COORD WITH LSE...MQT...THANKS

.GRB...NONE.

TE
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jul 21, 5:00 AM CST, 9 hours 42 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-211500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT SUN JUL 21 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST WISCONSIN.

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT OVER
NORTHEAST AND PARTS OF CENTRAL AND NORTH CENTRAL WISCONSIN.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF NORTHEAST
AND NORTH-CENTRAL LATE THIS AFTERNOON AND TONIGHT. THE BEST CHANCE FOR
SEVERE STORMS WILL BE AFTER 2:00 PM. DAMAGING WINDS AND LARGE HAIL ARE
THE MAIN THREAT.

HOT AND HUMID CONDITIONS OVER THE STATE TODAY WILL COMBINE TO PRODUCE
HEAT INDICES AT OR AROUND 100 TODAY IN AREAS...MAINLY SOUTH OF A LINE
FROM MARINETTE TO WAUSAU. A COLD FRONT MOVING THROUGH THE STATE LATER
TODAY WILL PRODUCE THUNDERSTORMS AS IT INTERACTS WITH THIS WARM AND
HUMID AIR.

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON OR TONIGHT.

THIS OUTLOOK WILL BE UPDATED AT NOON

TE
WWW.CRH.NOAA.GOV/GRB

In the hours before

Local storm report, Jul 21, 9:35 AM CST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1035 AM CDT SUN JUL 21 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 AM    10 N TRIPOLI              WI   WIND DAMAGE
07/21/02   ONEIDA                         TREES DOWN ON TWO TENTS
                                          NEAR WILLOW FLOWAGE.  NO
                                          INJURIES.  REPORT FROM
                                          PUBLIC.

JKL
Special weather statement, Jul 21, 11:00 AM CST, 3 hours 42 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-212030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT SUN JUL 21 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHEAST AND
NORTH-CENTRAL WISCONSIN LATE THIS AFTERNOON AND TONIGHT.  DAMAGING WINDS
AND TORRENTIAL RAIN ARE THE MAIN THREAT.

A COLD FRONT WILL MOVE ACROSS THE STATE LATE THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS ARE FORECAST TO DEVELOP AHEAD OF THE FRONT AS IT
INTERACTS WITH THE HOT AND HUMID AIRMASS IN PLACE ACROSS THE AREA.

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON OR TONIGHT.

IN ADDITION TO THE THE THUNDERSTORM THREAT...THE HOT AND HUMID
CONDITIONS OVER THE REGION WILL COMBINE TO PRODUCE HEAT INDICES OF 100
TO 105...ESPECIALLY ACROSS CENTRAL AND EAST-CENTRAL WISCONSIN.  IF YOU
HAVE PLANS OUTDOORS TODAY...TAKE FREQUENT BREAKS FROM THE HEAT.

JKL
WWW.CRH.NOAA.GOV/GRB
Special weather statement, Jul 21, 11:00 AM CST, 3 hours 42 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-212030-

HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT SUN JUL 21 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS CENTRAL...
NORTH-CENTRAL AND NORTHEAST WISCONSIN LATE THIS AFTERNOON AND TONIGHT.
DAMAGING WINDS AND TORRENTIAL RAIN ARE THE MAIN THREAT.

A COLD FRONT WILL MOVE ACROSS THE STATE LATE THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS ARE FORECAST TO DEVELOP AHEAD OF THE FRONT AS IT
INTERACTS WITH THE HOT AND HUMID AIRMASS IN PLACE ACROSS THE AREA.

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON OR TONIGHT.

IN ADDITION TO THE THE THUNDERSTORM THREAT...THE HOT AND HUMID
CONDITIONS OVER THE REGION WILL COMBINE TO PRODUCE HEAT INDICES OF 100
TO 105...ESPECIALLY ACROSS CENTRAL AND EAST-CENTRAL WISCONSIN.  IF YOU
HAVE PLANS OUTDOORS TODAY...TAKE FREQUENT BREAKS FROM THE HEAT.

JKL
WWW.CRH.NOAA.GOV/GRB

The radar

The Marquette radar (KMQT), 185 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Vilas

When
July 21, 2:42 PM CST
Where
Vilas County, Manitowish Waters
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.133, -89.883

Hail, Vilas

When
July 21, 3:00 PM CST
Where
Vilas County, 5 mi N of Boulder Jct
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.183, -89.633

Thunderstorm Wind, Vilas

When
July 21, 3:10 PM CST
Where
Vilas County, Eagle River
Measured
50 kt (58 mph)
Reported by
UNKNOWN
Coordinates
45.917, -89.250

Thunderstorm Wind, Oneida

When
July 21, 3:15 PM CST
Where
Oneida County, Lake Tomahawk
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
45.817, -89.600

Thunderstorm Wind, Forest

When
July 21, 3:40 PM CST
Where
Forest County, Alvin
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.817, -88.833

Thunderstorm Wind, Florence

When
July 21, 3:55 PM CST
Where
Florence County, Tipler
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
45.917, -88.633

Thunderstorm Wind, Marathon

When
July 21, 5:10 PM CST
Where
Marathon County, Edgar
Measured
52 kt (60 mph)
Reported by
AMATEUR RADIO
Coordinates
44.917, -89.967

Thunderstorm Wind, Lincoln

When
July 21, 5:15 PM CST
Where
Lincoln County, Merrill
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.183, -89.683

Thunderstorm Wind, Langlade

When
July 21, 5:20 PM CST
Where
Langlade County, Elcho
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.433, -89.183

Thunderstorm Wind, Marathon

When
July 21, 5:28 PM CST to 5:40 PM CST
Where
Marathon County, (Auw)wausaw Muni Arp
Measured
54 kt (62 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.933, -89.633

Thunderstorm Wind, Langlade

When
July 21, 5:55 PM CST
Where
Langlade County, Antigo
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.150, -89.150

Thunderstorm Wind, Menominee (C)

When
July 21, 6:10 PM CST
Where
Menominee (C) County, Countywide
Measured
50 kt (58 mph)
Reported by
UNKNOWN
Coordinates
44.983, -88.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310406, 5310407, 5310408, 5310409, 5310410, 5310413, 5310411, 5310412, 5310415, 5310414, 5310416, 5310417.